Hail, Tripp
- When
- August 19, 4:35 PM MST
- Where
- Tripp County, 7 mi S of Colome
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.150, -99.717
Up to 4 inch diameter tree limbs were broken off trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Up to 4 inch diameter tree limbs were broken off trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 1:15 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT TUE AUG 19 2003 MAIN CONCERN THIS FCST PD IS PRECIP THROUGH THE EVENING HOURS AND THEN COLD FRONTAL PASSAGE TMRW. ETA A LTL MORE PROGRESSIVE THAN THE GFS WITH TIMING OF UPR LOW KICKING OUT OVERNIGHT AND WITH FRONTAL PASSAGE. BASED ON SAT AND RADAR...LKS LIKE THE SLIGHTLY FASTER ETA HAS A BTR HANDLE ON THE CURRENT SITUATION. EXPECT SCT TSMS TO CONTINUE THROUGH MUCH OF THE EVENING...MAINLY ACROSS SD. MAY SEE A FEW SVR STORMS OVER THE S CTRL WHERE BEST INSTABILITY IS. NO CLOUDS TO SPEAK OF BEHIND THIS UPR LO...SO EXPECT SKIES TO GRADUALLY BECOME MOSTLY CLEAR OVERNIGHT ACROSS MOST OF CWA. WITH LT WINDS AS WELL...EXPECT LOWS TO BE SIMILAR TO LAST NIGHT. TMRW SKIES WILL BE MOSTLY SUNNY AND TEMPS SHOULD WARM UP INTO THE 90S WITH SOME 100S POSSIBLE NEAR KPHP. EXPECT LOW DEW POINTS AS WELL AS FLOW WILL BE W-SE AND TURN NW AT 15-30 MPH WITH COLD FRONT. WITH COMBINATION WINDS...WARM TEMPS AND LOW RHS WILL ISSUE A FIRE WX WATCH FOR ALL FIRE ZNS TMRW AND TMRW EVE. MAY SEE A FEW ISOLD TSMS OVER FAR NW AND NE WY...BUT MOISTURE WILL BE VERY LIMITED AS WELL AS INSTABILITY. BEHIND THE FRONT ON THU SHOULD BE A VERY PLEASANT DAY WITH HIGHS IN THE 80S AND WINDS ON THE LIGHT SIDE. RDG REBUILDS BY FRI OVER WRN SD ALLOWING TEMPS TO WARM BACK INTO THE 90S FOR FRI AND SAT...BUT AS RDG AXIS SHIFTS TO THE E...MOIST SWLY FLOW SETS BACK UP OVER AREA AND COULD SEE SOME SHWRS AND TSMS SAT OVER NE WY AND FAR WRN SD. ANOTHER DISTURBANCE AND SFC BOUNDARY EXPECTED FOR MON WHICH COULD BRING A CHC FOR STORMS TO MUCH OF THE AREA. NEAR AVERAGE TEMPS ARE EXPECTED BY SUN AND CONTINUE THROUGH TUE AS ZNL FLOW SETS UP. .UNR...FIRE WEATHER WATCH FOR NE WY...BLACK HILLS AND BADLANDS FOR WED AFTN AND EVENING. JMG
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201231- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 723 AM MDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND PERSIST THROUGH THE EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378096, 5378097.